CSN Login
Members Online: 14

is anyone taking pain meds for pain now, and if so, which ones?

maggie_wilson's picture
maggie_wilson
Posts: 616
Joined: Nov 2009

sisters,

i'm still taking some pain meds from my surgery over a year ago; my chemo doctor thinks this is normal given the extent of my surgery. still, i'm slowing getting off of them, and wondering if anyone else is still on pain meds, and what your symptoms are? and what side effects they may be having? my acupuncturist thinks at least some of my aches and pains are a result of the pain meds, and at first i didn't think so, now i'm beginning to. what do others think? i take my meds now every 7 hours, and have halved them, but am now just wondering if some of the feelings i'm having are symptoms of withdrawal, and not from the original surgery! need to google this too.
sisterhood, maggie

kkstef's picture
kkstef
Posts: 706
Joined: May 2008

The only pain I had strong enough to take a pain pill was the first day or two after surgery. (I did have my surgery done robotically, however, so that makes a BIG difference).

I didn't take any pain pills during chemo or radiation. I did have some bone pains after my neulasta shot, but they came and went so didn't take anything but an occasional tylenol.

I do have a very high pain tolerance also, so think that makes a difference. And sometimes that has been problematic assome times as I have waited too long to seek out a dr.

Will be interesting to see what other sisters report, especially those who have the large abdominal surgery....I think that can be quite different.

Good that you are assessing the need for the pain pills...and maybe you can find that you don't even need them!!

Big hugs....Karen

jazzy1's picture
jazzy1
Posts: 1387
Joined: Mar 2010

I had hysterectomy (full opened up in tummie), and was on some pain med but for life of me can't remember the name. One for approx 6 weeks, as needed, mainly when going to bed so more relaxed and when moved around more. Even during chemo or radiaion I was on NO meds.

I have a mother n law who was on lots of pain meds, for back pain. The last biggie was morphine which we convinced her as did her doc, to get off it due to way too many side affects. Weaned her off it for approx 2-3 months and her pain increased. We were very worried and her geriatric suggested a psychiatrist. That didn't work and well it's like the sky opened up and all the pain was gone. Her doc attributed increase in pain due to withdrawal from morphine.

Just thought I'd pass it your way as this could be your issues, don't really know. What type of pain med are you on?

Hang in there and best of luck!
Jan

Cecile Louise's picture
Cecile Louise
Posts: 135
Joined: Dec 2009

I had a hysterectomy like Jan, cut stem to stern. I was on Darvocet for about 2 weeks after my surgery, then the Dr's nurse informed me that they only gave out 2 prescriptions and suggested strongly that I replace the Darvocet with Tylenol or Aleve. I balked a little (was scared) and they gave me one more prescription, of which I only used about a third. I count myself lucky - I think that I have a high tolerance for pain - but a low tolerance for fear, heh. If I'm remembering correctly, I think the bowel movements were the worst of it (which getting off the pain meds helped with). As you continue to heal, perhaps the pain will abate as well. Glad you brought this up!

Love,
Cecile

Songflower's picture
Songflower
Posts: 632
Joined: Apr 2009

I had to take pain meds for neuropathy for about a year along with lyrica. I am off of them now. I had neuropathy very bad; the painful type. It is better to go off slow as your body will get flu like symptoms if you stop them all at once.

Diane

daisy366's picture
daisy366
Posts: 1493
Joined: Mar 2009

I had the total abdominal hyst followed by an ileus - nearly 3 weeks in hospital total. Took more meds before surgery than after. Pain is a symptom and I think this warrants ruling out the source, Maggie.

Keep us posted. Mary Ann

maggie_wilson's picture
maggie_wilson
Posts: 616
Joined: Nov 2009

i have had my pains checked out, last with a contrast ct scan, and all is well. doctor really thinks pain, which i've had since the surgery, is my nerves recharging and probably adhesions. the pain itself no longer is intolerable; i think i'm actually experiencing withdrawal symptoms from the meds, which is what my acupuncturist thinks as well, so am tapering, slowly off them. i do appreciate you, mary ann, and your concern.

sisterhood,
maggie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network